California, 2021Debris Flows and Heavy Rain in California, July 30 to 31, 2021
July 30 to 31, 2021 · NWS REV · 5 events in 3 counties and zones
Unusually moist airmass associated with a monsoon surge produce widespread thunderstorms. Flash flooding and debris flows occurred as a result, including on very recent burn scars.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $41,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unusually moist airmass associated with a monsoon surge produce widespread thunderstorms. Flash flooding and debris flows occurred as a result, including on very recent burn scars.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 30, 12:06 PM PST, 4 hours 2 minutes earlier.
Area forecast discussion, Jul 30, 12:06 PM PST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Reno NV
106 PM PDT Fri Jul 30 2021
.SYNOPSIS...
Daily thunderstorm chances are in the forecast through this weekend
with locally heavy rain. Winds will be light except gusty around
thunderstorms. A drier southwest flow will bring decreasing storm
chances and a return to typical afternoon breezes next week. Other
than period of milder weather this weekend, temperatures will not
be far from average.
&&
.SHORT TERM...
Extended the Flash Flood Watch for Mono, southern Lyon, and
Mineral Counties into Saturday afternoon. Models have been
consistent in developing strong convection, especially over Mono
County Saturday afternoon.
No other big changes to the forecast, plenty of moisture around
the region for showers and thunderstorms the rest of today and
Saturday. However cloud cover and loss of surface heating will
help limit convective strength in some locations and lead to
lighter intensity shower activity. Cloud cover north of Reno-
Tahoe is limiting thunderstorms for now over northeast CA. Cloud
cover Saturday appears greatest over Reno-Tahoe-Carson-Fallon and
points to the north which may keep highs in the upper 80s to low
90s in the valleys with upper 70s to mid 80s in the Sierra and in
the Virginia Highlands.
Sunday continues to look interesting with strong thunderstorms
possible as low pressure nears the CA coast. There is a bit of a
wave and some dry air breaking into the Sierra and western NV
Sunday afternoon, which could help with surface based heating.
A light zephyr breeze may also help focus convective potential
along and just to the east of US-395. Heavy rain is still a
possibility Sunday, though outflow winds may be the bigger threat.
Brong
.LONG TERM...Monday through Saturday...
No significant changes to the long term forecast with a dry
southwest flow expected to persist next week through at least
Friday. A possible exception is a weak shortwave moving into Oregon
could allow for isolated thunderstorms to develop near the Oregon
border on Monday, but otherwise a break in thunderstorm activity is
expected for the rest of the work week and possibly through next
weekend. Expect seasonably-average high temperatures and westerly
breezes each afternoon.
Some (but not all) computer guidance shows increased
afternoon/evening wind gusts Wednesday as a trough near the West
Coast strengthens slightly and creates an uptick in wind speeds
aloft. Wind speeds are not looking extreme, but Wednesday may be a
day to monitor for possible fire weather concerns due to low RH
and breezy afternoon winds. -JCM
&&
.AVIATION...
Widespread thunderstorms are expected in the Sierra and western
Nevada this afternoon and evening, developing from south to north.
Main threats will be heavy rain, erratic wind gusts 40+ knots, and
reduced CIG/VIS with mountain obscuration. For Saturday widespread
cloud cover is expected but chances for strong thunderstorms
continues for both Saturday and Sunday afternoons.
Smoke continues to impact areas around the Dixie Fire near Quincy
and Susanville with only minor impacts to visibility currently
expected to terminals in Reno/Tahoe. -Jon/Zach
&&
.FIRE WEATHER...
Thunderstorms with heavy rain and gusty outflow winds remain in
the forecast through Sunday. There is some potential for
widespread showers Saturday with minimal lightning activity.
Activity may re-intensify Sunday, especially along the Sierra
Front and eastern Sierra as low pressure nears the California
coast.
Drier and stable southwest flow should break well into western NV
late Sunday night and Monday. Expect afternoon and evening
breezes to 25-30 mph to start next week. Simulations are showing
potential for some sustained gusty winds Wednesday if low
pressure swings into the west coast. Not all simulations have this
area of low pressure, so confidence is only low to medium at this
time for a critical fire weather day. Brong
&&
.REV Watches/Warnings/Advisories...
NV...Flash Flood Watch through Saturday evening NVZ001.
Flash Flood Watch until 8 PM PDT this evening NVZ002-003.
CA...Flash Flood Watch through Saturday evening CAZ073.
Flash Flood Watch until 8 PM PDT this evening CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Jul 30, 12:10 PM PST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Reno NV
110 PM PDT Fri Jul 30 2021
CAZ070>073-NVZ001>005-302130-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
110 PM PDT Fri Jul 30 2021
...Showers, Thunderstorms, and Localized Heavy Rainfall...
At 1259 PM PDT, Doppler radar showed widespread formation of showers
and thunderstorms across the Sierra and western Nevada. Heavy
rainfall is the primary concern for today, especially south of
Highway 50 along the Sierra, Sierra Front, and for Mineral and
southern Lyon counties. Periods of intense rainfall will be possible
and could lead to flash flooding. Most susceptible locations include
burn scars, areas of steep terrain, and poorly drained urban areas.
Winds in excess of 30 mph will also be possible from storms today.
Locations impacted include...
Reno, Carson City, South Lake Tahoe, Fallon, Mammoth Lakes, Lovelock,
Kings Beach, Crowley Lake, Bieber, Gardnerville, Virginia City, June
Lake, Carson Pass, Boca Reservoir, Lee Vining, Twin Lakes, Incline
Village, Doyle, Herlong and Chilcoot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall will be possible today and may lead to flash
flooding. Have a way to monitor NWS warnings, and do not drive your
vehicle through flooded roadways.
&&
LAT...LON 3773 11926 3804 11931 3885 12016 4059 12132
4118 12133 4119 12005 4170 12023 4200 12001
4199 11932 4096 11933 4086 11765 4068 11764
4068 11730 3955 11749 3910 11778 3900 11819
3847 11770 3789 11842 3746 11784 3746 11878
TIME...MOT...LOC 1959Z 240DEG 6KT 3985 11945
MBSpecial weather statement, Jul 30, 12:40 PM PST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Reno NV
140 PM PDT Fri Jul 30 2021
CAZ072-302130-
Greater Lake Tahoe Area CA-
140 PM PDT Fri Jul 30 2021
...SPECIAL WEATHER STATEMENT...
At 138 PM PDT, Doppler radar was tracking a strong thunderstorm over
Donner Peak, or near Soda Springs, moving north at 5 mph towards
Donner Lake.
Lightning, winds in excess of 30 mph, and heavy rainfall will be
possible with this storm.
Locations impacted include...
Donner Peak, Donner Lake, far western Truckee, Interstate 80, Silver
Creek Campground, Granite Flat Campground and Donner Memorial
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Donner Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Winds
can capsize small watercraft. Do not be caught on the water in a
thunderstorm.
&&
LAT...LON 3941 12020 3922 12019 3922 12027 3939 12036
3940 12032
TIME...MOT...LOC 2038Z 168DEG 6KT 3930 12026
MBSpecial weather statement, Jul 30, 4:02 PM PST, 6 minutes before
Special Weather Statement
National Weather Service Reno NV
502 PM PDT Fri Jul 30 2021
CAZ072-NVZ002-310130-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
502 PM PDT Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR ALPINE...EL DORADO...PLACER...
SOUTHERN WASHOE...AND DOUGLAS COUNTIES AND WESTERN CARSON CITY UNTIL
630 PM PDT...
At 501 PM PDT, Doppler radar was tracking strong thunderstorms near
Sugar Pine Point S, or near Tahoe City, moving north at 10 mph
across Lake Tahoe.
Winds in excess of 40 mph will be possible with this storm as well
as localized heavy rainfall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3892 11989 3888 12012 3930 12026 3931 11989
TIME...MOT...LOC 0001Z 183DEG 7KT 3912 12007
EW
Debris Flow, Mono
- When
- July 30, 4:08 PM PST to 5:00 PM PST
- Where
- Mono County, 12.08 mi S of Walker to 12.49 mi S of Walker
- Cause
- Heavy Rain / Burn Area
- Reported by
- Law Enforcement
- Coordinates
- 38.345, -119.475
CHP reported mud and debris flooding across the road at Highway 395 and Sonora Junction (Highway 108).
Debris Flow, Alpine
- When
- July 30, 5:00 PM PST to 6:00 PM PST
- Where
- Alpine County, 1.87 mi SSW of Woodfords to 2.89 mi SE of Paynesville
- Cause
- Heavy Rain / Burn Area
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.757, -119.837
Debris flows reported by fire services on the Tamarack Fire in Alpine County.
Heavy Rain, Mono
- When
- July 30, 8:50 PM PST to 9:00 PM PST
- Where
- Mono County, 9.36 mi S of Walker to 9.93 mi S of Walker
- Reported by
- Mesonet
- Coordinates
- 38.385, -119.484
Post fire weather station reported 0.91 inches of rain during the days thunderstorms.
Debris Flow, Mono
- When
- July 31, 2:00 PM PST to 3:00 PM PST
- Where
- Mono County, 4.21 mi WSW of Walker to 2.36 mi WNW of Walker
- Cause
- Heavy Rain / Burn Area
- Property damage
- $41,000
- Reported by
- Department of Highways
- Coordinates
- 38.508, -119.556
Extensive road damage in the Golden Gate Canyon area west of Walker, CA in the Slink Fire burn area from heavy thunderstorm rainfall. Several large boulders were dislodged and entire hillsides were eroded way from heavy rains. Damage estimates unavailable.
Heavy Rain, Lassen
- When
- July 31, 4:00 PM PST to 5:00 PM PST
- Where
- Lassen County, 4.03 mi ENE of Eagle Lake Resort
- Reported by
- Mesonet
- Coordinates
- 40.612, -120.765
Eagle Lake SCAN measured 0.75 inches of rainfall from todays thunderstorms.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in California, July 30, 20211 death · 1 event
- Flash Flooding and Hail in Colorado, July 30, 2021$95,000 · 1 in hail · 8 events
- Damaging Winds in Arizona, July 30, 2021$68,000 · 50 kt wind · 3 events
- Flash Flooding and Dust Storm in California, July 30, 20211 injured · $40,000 · 50 kt wind · 6 events
- Damaging Winds in Georgia, July 30, 2021$32,000 · 50 kt wind · 2 events
- Flash Flood and Flood in California, July 30 to 31, 2021$24,000 · 0.5 in hail · 7 events
- Hail and Damaging Wind in Iowa, July 30 to 31, 20211.75 in hail · 24 events
- Damaging Wind in California, July 30, 2021$30,000 · 1 event
- Damaging Winds in Alabama, July 30, 2021$24,000 · 61 kt wind · 5 events
- Debris Flows in Colorado, July 30, 2021$23,000 · 4 events
- Flash Flooding in California, July 30, 2021$14,000 · 4 events
- Excessive Heat in Louisiana, July 30 to 31, 202111 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964896, 964897, 964898, 964899, 964900.